Hail, Sheridan
- When
- September 16, 3:00 PM CST
- Where
- Sheridan County, 0.69 mi N of Selden
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.540, -100.570
Most of the hail was pea size.
Scattered thunderstorms developed over Northwest Kansas in the late afternoon and early evening. A thunderstorm moving over Atwood had the largest hail reported; golf ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Scattered thunderstorms developed over Northwest Kansas in the late afternoon and early evening. A thunderstorm moving over Atwood had the largest hail reported; golf ball size. Elsewhere wind gusts around 60 MPH were measured at St. Francis and Oberlin. A dust storm associated with thunderstorm winds was reported north of Blakeman along a broken line of thunderstorms as the storms moved north.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 16, 1:25 PM CST, 1 hour 35 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 125 PM MDT Tue Sep 16 2025 .KEY MESSAGES... - Afternoon and evening storms will return to the region on Tuesday and Wednesday. Severe weather possible Tuesday. Potential hazards include hail, wind, flooding and perhaps a landspout or two. - Highs in the 70s are expected Wednesday through Friday. && .SHORT TERM /THROUGH WEDNESDAY/... Issued at 124 PM MDT Tue Sep 16 2025 Today, an 850 mb low has formed in northeastern Colorado. This is assisting in the warm, moister advection into the CWA. Temperatures are expected to get into the mid to upper 80s with some southeastern parts of the CWA seeing 90 degrees The 850 mb low is starting to move into the CWA. This low looks to stretch from the Dakotas down into Colorado. With the elongated low, we are expecting multiple initiation areas across the region. As of 17Z, extending south from the center of the low there is a dryline along the eastern Colorado border and another one along the western edge of the CWA. To the northeast of the low, there is a cold front across Nebraska. Overall, the low has shifted north from what guidance was showing yesterday. With the northern shift, the southern zone is now expected to play a more major part in today's convective threat. Along the dryline, storms are expected to start firing between 21-23Z, although there are already some storms firing in northeastern Colorado, which is on the northern end of the dryline. These storms are expected to move to the east-northeast throughout the afternoon and early evening hours, potentially impacting areas as far north as U.S. 36. This zone looks to be a broken, thin line of elevated storms. Hail up to 2 inches and winds of 50-60 MPH look to be the main threats. This line of storms looks to run into the cold front coming in from the northwest around 23-3Z. There is a 15% chance the dryline will not fire until it collides with the cold front. The first northern zone will be the main severe threat of the day. This line will be the southwest/northeast oriented cold front that is firing storms in western Nebraska. The cold front looks to start moving into the northwestern CWA around 22-02Z. CAMs are not handling the current convection well, so confidence in exact timing is only around 50%. This will be a more solid line of storms, potentially turning into a QLCS, especially if it grows to the southeast. With the northward shift, we are not expecting to get the full brunt of the storms, which will be north of U.S. 34. Main threats will be hail up to 2 inches early on with 60-75 MPH wind becoming the main threat later in the event. The risk for a tornado is very low due to ML-LCLs hovering between 3-3.75 km. As of 1930Z, there are some storms forming along a weak dryline in the eastern CWA. There is a 5-10% chance a single supercell could fire off of this boundary. If this occurs, it will likely become severe quickly with hail up to 2-2.5 inches and a landspout would be possible. With the dryline and cold front, there is a 2-5% chance of landspouts forming in the early stages of storm development this event. Late this evening, around 6-9Z, the 500 mb low looks to eject a shortwave across eastern Colorado which will lead to another widespread wave of precipitation. By this point, most of the instability will have been depleted, but there will be ample shear, forcing, and moisture. This means the threat for severe weather is low, but not 0. These storms will be efficient rain producers, so the threat for flooding will be highest with these storms. The hail and wind threats look to be lowering around 4-6Z and finished by 7/8Z. Storms and showers are expected to persist through sunrise Wednesday. With that, the flash flooding threat will continue until around 12Z Wednesday when precipitation weakens and move off to the east. Overnight temperatures look to cool into the 50s and low 60s. We could see some patchy fog tonight, especially in the northern CWA. Tomorrow, the 500 mb low will be moving over the CWA, and we will have northerly winds working to keep temperatures capped in the 70s. We will clear out for most of the day, making it a fairly pleasant, sunny day. However, another shortwave is expected to sweep across eastern Colorado and into the CWA tomorrow evening. With the cooler temperatures, instability should be pretty limited. This will minimize the severe potential with storms tomorrow evening, but some small hail and winds up to 50 MPH are possible. Also, this looks to be another round of efficient rain producing storms, leading to a flooding threat for places that see a lot of precipitation Tuesday night. This precipitation looks end around 12Z Thursday, but may persist into the late morning. Overnight temperatures look to cool into the 50s. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... Issued at 124 PM MDT Tue Sep 16 2025 The long-term will start off with a low pressure system over the northern Plains extending into the CWA. This will keep Thursday's temperatures fairly cool, in the 70s, and give us a moderate chance of seeing showers and storms throughout the day. Friday, a ridge starts building into the region from the west, slowly pushing the low out during the day Friday, but putting us under northwesterly flow. This pattern could last over the weekend, continuing the unsettled weather we've been seeing and warming us into the 80s, or a low over the northwestern CONUS will flatten the ridge and lead to zonal flow. The zonal flow would equate to less precipitation potential, but temperatures would largely remain in 70s. Long range guidance is showing a potent low coming in from the northwest CONUS some time between Sunday evening and Tuesday morning, leading to our next potential for organized convection. Throughout the long-term, lows look to cool into the low to mid 50s, although the western CWA could see some upper 40s. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1100 AM MDT Tue Sep 16 2025 This afternoon, winds are expected to strengthen from the south, likely producing gusts around 30 kts at KGLD and 20-25 kts at KMCK. Starting around 21Z, storms could begin rapidly firing across the area. Multiple waves of storms are expected to move through the region this afternoon and overnight. We are expecting gusty, erratic winds from the storms and very heavy rainfall. KGLD looks to be clear of the precipitation by 12Z while KMCK could see rain continue through the morning tomorrow. On the tail end of the rain tonight, we are expected stratus to form. Cloud bases will be around 200-800 feet AGL, but coverage is still a bit uncertain. KMCK could also see fog form as the showers leave. && .HYDROLOGY... Issued at 124 PM MDT Tue Sep 16 2025 Over the past few days, the U.S. 34 corridor have received between 0.25 and 2.5 inches of rain. We have not received any reports of flooding across this area over the past few days and Monday's clear skies helped to dry up the area, making it more resistant to flooding. However, as mentioned in the discussion above, we are expecting efficient precipitation following a round of potentially severe storms Tuesday evening into Wednesday morning. If training storms are able to form over our Nebraska counties could see 0.5-2 inches of rain over a course of 6-12 hours with pockets up to 4-5 inches. Confidence in these higher amounts is only around 10%, but it's a risk that shouldn't be discounted. Current confidence in nuisance flooding (water in fields, full ditches, low water crossings with some flowing water) occurring in our Nebraska counties is 40-45%. Confidence in flash flooding in the same area is about 15%. Wednesday evening, we are expecting another round of efficient rain producing storms in the souther CWA, mainly along and south of U.S. 40. The risk for flooding will heavily depend on how the rain tonight pans out. If this location gets 0.5-1 inch of rain, confidence in flooding would increase to about 35%, otherwise it will hover around 15-20%. This would be an overnight flooding event, if it were to happen, potentially evolving into Thursday morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...CA LONG TERM...CA AVIATION...CA HYDROLOGY...CA
Hazardous Weather Outlook National Weather Service Goodland KS 209 PM MDT Tue Sep 16 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-172015- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 209 PM MDT Tue Sep 16 2025 /309 PM CDT Tue Sep 16 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Severe Thunderstorm Watch has been issued until 9 PM MT, 10 PM CT. Large hail, damaging winds, localized flooding and, although unlikely, a tornado or two are all possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Strong to severe storms may return throughout the rest of the week. Wednesday evening, locations along and south and U.S. 40 could see 60 MPH winds and 1 inch hail. .SPOTTER INFORMATION STATEMENT... Active weather across portions of the Tri-State Area is anticipated. Spotters are encouraged to report significant weather conditions.
Preliminary Local Storm Report
National Weather Service Goodland KS
202 PM MDT Tue Sep 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Hail 5 W Mccook 40.21N 100.72W
09/16/2025 M1.75 Inch Red Willow NE Trained Spotter
Golf ball size hail in Perry.
&&
JDavisPreliminary Local Storm Report...Corrected
National Weather Service Goodland KS
208 PM MDT Tue Sep 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Hail 5 W Mccook 40.21N 100.72W
09/16/2025 M2.50 Inch Red Willow NE Trained Spotter
Corrects previous hail report from 5 W
McCook. Tennis ball size hail in Perry.
&&
CGPreliminary Local Storm Report
National Weather Service Goodland KS
216 PM MDT Tue Sep 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM Funnel Cloud 2 NW Mccook 40.23N 100.66W
09/16/2025 Red Willow NE Trained Spotter
Multiple reports and photo of a funnel cloud
that reached about half way to the ground.
&&
CAPreliminary Local Storm Report
National Weather Service Goodland KS
241 PM MDT Tue Sep 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM Hail 4 SW Mccook 40.16N 100.67W
09/16/2025 M1.00 Inch Red Willow NE Trained Spotter
Trained spotter reports 1 inch hail 4 SW of
McCook.
&&
CAPreliminary Local Storm Report
National Weather Service Goodland KS
253 PM MDT Tue Sep 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Hail 5 W Mccook 40.21N 100.72W
09/16/2025 E2.50 Inch Red Willow NE Trained Spotter
Tennis ball size hail falling again.
&&
JDavisPreliminary Local Storm Report
National Weather Service Goodland KS
257 PM MDT Tue Sep 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Hail 5 W Mccook 40.21N 100.72W
09/16/2025 E2.75 Inch Red Willow NE Trained Spotter
Corrects previous hail report from 5 W
Mccook. Tennis ball size hail falling again.
&&
CAThe Goodland radar (KGLD), 99 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
6 hail, 3 thunderstorm wind. Local standard time, as filed.
Most of the hail was pea size.
Near zero visibility in blowing dust was reported along a broken line of thunderstorms that were moving north. The dust storm came from the south.
Photo of 1 3/4 inch hail currently falling in Atwood. The hail ranged from quarter to golf ball in size.
Trained spotter reports a lot of quarter to ping-pong ball size hail; enough to cover the ground.
Accumulating hail also reported with heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289756, 1289765, 1289757, 1289758, 1289759, 1289761, 1289760, 1289763, 1289762.